Skip Navigation LinksHome > September 2002 - Volume 13 - Issue 5 > Acetaminophen and Upper Gastrointestinal Complications
Epidemiology:
Letters

Acetaminophen and Upper Gastrointestinal Complications

Werner, Mads U.; Nielsen, Per Rotbøll; Rømsing, Janne

Free Access
Article Outline
Collapse Box

Author Information

The Acute Pain Service

Department of Anesthesiology 532

Hvidovre University Hospital

DK 2650 Hvidovre, Denmark

(address correspondence to: Mads U. Werner)

madswerner@medscape.com

Department of Pharmaceutics

The Royal Danish School of Pharmacy

Copenhagen, Denmark

To the Editor:

We have read with interest the recent article by Garcia Rodriguez and Hernandez-Diaz, “Relative Risk of Upper Gastrointestinal Complications Among Users of Acetaminophen and Nonsteroidal Anti-Inflammatory Drugs”. 1 This study is one in a series of retrospective analyses based upon the United Kingdom General Practice Research Database. We are not fully convinced that the study data support the conclusion that acetaminophen is associated with an increased risk of upper gastrointestinal (GI) bleeding and perforation. We would like to comment on some aspects of the study.

1. From the same database with an almost identical data-sampling period, a study was published 2 years ago indicating that combination therapy with a nonsteroidal anti-inflammatory drug and a selective serotonin reuptake inhibitor was associated with a 37-fold increase in upper GI bleeding and perforation compared with a nonintervention control group. 2 In the present study, it is noteworthy that no correction for selective serotonin reuptake inhibitor use was mentioned for the case or control groups. Therefore a bias may have existed between the groups.

2. Patients developing upper GI bleeding and perforation were prescribed analgesics more frequently than the control group. This could represent symptomatic therapy against an ongoing pain process in the upper gastrointestinal tract. Pain descriptors were not included in the study, and it is thus questionable whether the study has the required sensitivity to ascertain any causal relationship between acetaminophen and upper GI bleeding and perforation.

3. The doses of acetaminophen prescribed in the study seem lower than doses recommended in the British National Formulary from the British Medical Association. Sixty percent of the patients were prescribed daily doses of less than 1.000 mg. Fewer than 10% of the patients received 0.5–1.0 gm of acetaminophen qds.

We recommend that clinicians actively engaged in management of acute pain regard the study by Garcia Rodriguez and Hernandez-Diaz 1 as a hypothesis-generating study. Until prospective controlled randomized trials confirm these observations, we are inclined to accept acetaminophen as a valuable and effective analgesic with a low incidence of adverse effects 3 compared with other analgesics.

Mads U. Werner

Per Rotbøll Nielsen

Janne Rømsing

Back to Top | Article Outline

References

1. Garcia Rodriguez LA, Hernandez-Diaz S. Relative risk of upper gastrointestinal complications among users of acetaminophen and nonsteroidal anti-inflammatory drugs. Epidemiology 2001; 12: 570–576.

2. de Abajo FJ, Rodriguez LA, Montero D. Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding: population based case-control study. BMJ 1999; 319: 1106–1109.

3. Moore A, Collins S, Carroll D, McQuay H, Edwards J. Single dose paracetamol (acetaminophen), with and without codeine, for postoperative pain. Cochrane Database Syst Rev 2000;(2):CD001547.

Cited By:

This article has been cited 4 time(s).

Naunyn-Schmiedebergs Archives of Pharmacology
Differential involvement of opioidergic and serotonergic systems in the antinociceptive activity of N-arachidonoyl-phenolamine (AM404) in the rat: comparison with paracetamol
Ruggieri, V; Vitale, G; Pini, LA; Sandrini, M
Naunyn-Schmiedebergs Archives of Pharmacology, 377(3): 219-229.
10.1007/s00210-008-0284-9
CrossRef
Journal of Biological Chemistry
Conversion of acetaminophen to the bioactive N-acylphenolamine AM404 via fatty acid amide hydrolase-dependent arachidonic acid conjugation in the nervous system
Hogestatt, ED; Jonsson, BAG; Ermund, A; Andersson, DA; Bjork, H; Alexander, JP; Cravatt, BF; Basbaum, AI; Zygmunt, PM
Journal of Biological Chemistry, 280(): 31405-31412.
10.1074/jbc.M501489200
CrossRef
Epidemiology
Acetaminophen and Upper Gastrointestinal Complications
García Rodríguez, LA; Hernández-Díaz, S
Epidemiology, 13(5): 606.

Gastroenterology
Management of nonsteroidal, anti-inflammatory, drug-associated dyspepsia
Gupta, S; McQuaid, K
Gastroenterology, 129(5): 1711-1719.
10.1053/j.gastro.2005.09.033
CrossRef
Back to Top | Article Outline

© 2002 Lippincott Williams & Wilkins, Inc.

Twitter  Facebook

Login

Article Tools

Share